Table of Contents Author Guidelines Submit a Manuscript
Journal of Complex Analysis
Volume 2014, Article ID 820951, 7 pages
http://dx.doi.org/10.1155/2014/820951
Research Article

Summation Formulas Obtained by Means of the Generalized Chain Rule for Fractional Derivatives

Department of Mathematics and Computer Science, University of Quebec at Chicoutimi, QC, Canada G7H 2B1

Received 7 May 2014; Revised 11 August 2014; Accepted 18 August 2014; Published 28 August 2014

Academic Editor: Arcadii Z. Grinshpan

Copyright © 2014 S. Gaboury and R. Tremblay. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

In 1970, several interesting new summation formulas were obtained by using a generalized chain rule for fractional derivatives. The main object of this paper is to obtain a presumably new general formula. Many special cases involving special functions of mathematical physics such as the generalized hypergeometric functions, the Appell function, and the Lauricella functions of several variables are given.

1. Introduction

The fractional derivative of arbitrary order , , is an extension of the familiar th derivative of the function with respect to to nonintegral values of and is denoted by . The aim of this concept is to generalize classical results of the th order derivative to fractional order. Most of the properties of the classical calculus have been expanded to fractional calculus, for instance, the composition rule [1], the Leibniz rule [2, 3], the chain rule [4], and Taylor’s and Laurent’s series [57]. Fractional calculus also provides tools that make it easier to deal with special functions of mathematical physics [8].

The most familiar representation for fractional derivative of order of is the Riemann-Liouville integral [9]; that is, which is valid for and where the integration is done along a straight line from to in the -plane. By integrating by part times, we obtain This allows modifying the restriction to [10].

In 1970, Osler [2] introduced a more general definition of the fractional derivative of a function with respect to another function based on Cauchy’s integral formula.

Definition 1. Let be analytic in the simply connected region . Let be regular and univalent on and let be an interior or boundary point of . Assume also that for any simple closed contour in through . Then if is not a negative integer and is in , the fractional derivative of order of with respect to is defined by For nonintegral , the integrand has a branch line which begins at and passes through . The notation on this integral implies that the contour of integration starts at , encloses once in the positive sense, and returns to without cutting the branch line.

With the use of that representation based on the Cauchy integral formula for the fractional derivatives, Osler gave a generalization of the following result [11, page 19] involving the derivative of order of the composite function : where In particular, he found the following formula [4]: where the notation means the fractional derivative of order of with respect to . Osler proved the generalized chain rule by applying the generalized Leibniz rule [2] for fractional derivatives to an important fundamental relation involving fractional derivatives discovered also by Osler [4, page 290, Theorem 2]. The fundamental relation which is the central point of this paper is given by the next theorem.

Theorem 2. Let and be defined and analytic on the simply connected region and let the origin be an interior or boundary point of . Suppose also that and are regular univalent functions on and that . Let vanish over simple closed contour in through the origin. Then the following relation holds true:

This fundamental relation is very useful to obtain very easily known and new summation formulas involving special functions of mathematical physics. For example, set , , and in (7). One sees easily that . Thus, one has The left-hand side is evaluated by using the well-known formula [12, page 83, Equation ] after replacing by . Expanding in power series, using (9), and replacing by after operation, one obtains Kummer’s summation formula where denotes the Gauss hypergeometric function [13] and holds for the Pochhammer symbol defined, in terms of the Gamma function, by

In this paper, we present several new summation formulas involving special functions of mathematical physics obtained by using the fundamental relation (7). In Section 2, we introduce the Pochhammer based representation for fractional derivatives and we recall a well-poised fractional calculus operator given by Tremblay [14]. This well-poised operator will be used, throughout this paper, in order to ease the computations of fractional derivatives. Finally, Section 3 is devoted to the presentation of the main results. Many presumably new summation formulas are also given as special cases.

2. Pochhammer Contour Integral Representation for Fractional Derivative and the Well-Poised Fractional Calculus Operator

The less restrictive representation of fractional derivative according to parameters is Pochhammer’s contour definition introduced in [14, 15].

Definition 3. Let be analytic in a simply connected region . Let be regular and univalent on and let be an interior point of then if is not a negative integer, is not an integer, and is in , one defines the fractional derivative of order of with respect to by For nonintegers and , the functions and in the integrand have two branch lines which begin, respectively, at and , and both pass through the point without crossing the Pochhammer contour at any other point as shown in Figure 1. denotes the principal value of the integrand in (13) at the beginning and ending point of the Pochhammer contour which is closed on Riemann surface of the multiple-valued function .

820951.fig.001
Figure 1: Pochhammer’s contour.

Remark 4. In Definition 3, the function must be analytic at . However it is interesting to note here that we could also allow to have an essential singularity at , and (13) would still be valid.

Remark 5. The Pochhammer contour never crosses the singularities at and in (13); then we know that the integral is analytic for all and for all and for in . Indeed, the only possible singularities of are , and which can directly be identified from the coefficient of the integral (13). However, integrating by parts times the integral in (13) by two different ways, we can show that , and are removable singularities (see [15]).

Remark 6. A deep and complete study of the fundamental properties of the function with or , relative to the the values of the parameters , , and , can be found in [16].

In 1974, Tremblay [14] introduced the operator in order to deal with special functions more efficiently and to facilitate the obtention of new relations such as hypergeometric transformations. This operator will be useful in the proofs of the summation formulas given in the next section.

The operator is defined in terms of the fractional calculus operator as with .

This operator has been used very recently in [3] to prove a new generalized Leibniz rule for fractional derivatives as well as in [17] to obtain some new series involving special functions.

This operator has many very useful properties. We chose to give only one of them which will be used in the proofs of the main results; that is, In terms of the fractional calculus operator , the modified fundamental relation (7) holds the following form: with .

It is worthy to mention that the operator has a lot more interesting properties and applications.

3. Main Results and Special Cases

In this section, we present a new general formula related to the generalized chain rule. We give many special cases involving special functions such as the first Appell function , the Lauricella function of several variables , and the generalized hypergeometric functions. These functions are evaluated most of the time at arguments related to the roots of unity.

Main Formula. Consider with and .

Proof. Let and let with and two positive integers in (16). We have With the help of (15), the last equation becomes Using the fact that both and are positive integers, the result follows.

Example 7. Let , , and in (17). We, thus, have Expanding in power series, (20) becomes The right-hand side of (21) can be split in two parts Converting the terms involving Gamma function in the last expression into Pochhammer’s symbol and making some simplifications, we find Finally, rewriting the right-hand side of (23) in terms of generalized hypergeometric function and combining with (21), we obtain the following summation formula:

Special Cases with . Consider

Example 8. Setting and in (25) gives Observe that where denotes the first Appell function [18]. Replacing (27) in (26) yields the following summation formula:
It is interesting to note that setting and replacing by in (28), and using the well-known identity [19], reduces to the known summation formula [20]
Furthermore, with the help of the following reduction formulas for the Appell functions given by Nagel [21], in conjunction with (28) give, respectively, after simplifications the two summation formulas

Example 9. Let and let be an integer in (25). We have that The Lauricella function of variables is defined as [18, page 60] with . We can easily see that the following relation, holds true. So, using this last relation in conjunction with (33) provides the following summation formula:

Let us examine another special case of (17) when is not equal to 1.

Example 10. Set and in (25). We have Expanding in power series, we find for the left-hand side of (37) The right-hand side of (37) yields after expanding in power series and using property (15) Using (27) and making some elementary simplifications, the last formula reduces to Combining (38) and (40) and putting provide the following presumably new summation formula:

Cases with . Consider

Example 11. Let and in (42). We obtain Expanding in power series, we find for the right-hand side of (43) We, thus, get the following (presumably) new summation formula:

Remark 12. The cases where with must be treated very carefully as .

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

References

  1. L. M. B. Campos, “On a concept of derivative of complex order with applications to special functions,” IMA Journal of Applied Mathematics, vol. 33, no. 2, pp. 109–133, 1984. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. T. J. Osler, “Leibniz rule for fractional derivatives generalized and an application to infinite series,” SIAM Journal on Applied Mathematics, vol. 18, pp. 658–674, 1970. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. R. Tremblay, S. Gaboury, and B. Fugère, “A new Leibniz rule and its integral analogue for fractional derivatives,” Integral Transforms and Special Functions, vol. 24, no. 2, pp. 111–128, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  4. T. J. Osler, “The fractional derivative of a composite function,” SIAM Journal on Mathematical Analysis, vol. 1, pp. 288–293, 1970. View at Publisher · View at Google Scholar · View at MathSciNet
  5. T. J. Osler, “Taylor's series generalized for fractional derivatives and applications,” SIAM Journal on Mathematical Analysis, vol. 2, pp. 37–48, 1971. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. R. Tremblay and B. Fugère, “The use of fractional derivatives to expand analytical functions in terms of quadratic functions with applications to special functions,” Applied Mathematics and Computation, vol. 187, no. 1, pp. 507–529, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. R. Tremblay, S. Gaboury, and B. Fugère, “Taylor-like expansion in terms of a rational function obtained by means of fractional derivatives,” Integral Transforms and Special Functions, vol. 24, no. 1, pp. 50–64, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. R. Tremblay, S. Gaboury, and B. Fugère, “A new transformation formula for fractional derivatives with applications,” Integral Transforms and Special Functions, vol. 24, no. 3, pp. 172–186, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. J. Liouville, “Memoire sur le calcul des differentielles a indices quelconques,” Journal de l'École Polytechnique, vol. 13, pp. 71–162, 1832. View at Google Scholar
  10. M. Riesz, “L'integrale de Riemann-Liouville et le probleme de Cauchy,” Acta Mathematica, vol. 81, pp. 1–233, 1949. View at Google Scholar
  11. I. S. Gradshteyn and I. M. Ryzhkl, Table of Integrals, Series and Products, Academic Press, New York, NY, USA, 1965.
  12. K. S. Miller and B. Ross, An Introduction of the Fractional Calculus and Fractional Differential Equations, John Wiley & Sons, New York, NY, USA, 1993. View at MathSciNet
  13. E. D. Rainville, Special Functions, Macmillan Company, New York, NY, USA, 1960. View at MathSciNet
  14. R. Tremblay, Une contribution a la theorie de la derivee fractionnaire [Ph.D. thesis], Laval University, Quebec City, Canada, 1974.
  15. J.-L. Lavoie, T. J. Osler, and R. Tremblay, “Fundamental properties of fractional derivatives via pochhammer integrals,” in Fractional Calculus and Its Applications, vol. 457 of Lecture Notes in Mathematics, pp. 323–356, Springer, 1975. View at Google Scholar
  16. J.-L. Lavoie, T. J. Osler, and R. Tremblay, “Fundamental properties of fractional derivatives via pochhammer integrals,” in Fractional Calculus and Its Applications, vol. 457 of Lecture Notes in Mathematics, pp. 323–356, Springer, Berlin, Germany, 1975. View at Publisher · View at Google Scholar
  17. S. Gaboury and R. Tremblay, “A note on some new series of special functions,” Integral Transforms and Special Functions, vol. 25, no. 5, pp. 336–343, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  18. H. M. Srivastava and P. W. Karlsson, Multiple Gaussian Hypergeometric Series, Halsted Press (Ellis Horwoor Limited), John Wiley and Sons, Chichester, UK, 1985.
  19. L. J. Slater, Generalized Hypergeometric Functions, Cambridge University Press, Cambridge, UK, 1966. View at MathSciNet
  20. A. Erdelyi, W. Magnus, F. Oberhettinger, and F. Tricomi, Higher Transcendental Functions, vol. 1–3, McGraw-Hill, New York, NY, USA, 1953.
  21. B. Nagel, “Some integrals and expansions related to the hypergeometric functions F1 and Φ1 in two variables,” Arkiv för Fysik, vol. 24, pp. 479–493, 1963. View at Google Scholar · View at MathSciNet